Finance and Stochastics

, Volume 22, Issue 2, pp 297–326 | Cite as

An expansion in the model space in the context of utility maximization

  • Kasper Larsen
  • Oleksii Mostovyi
  • Gordan Žitković
Article
  • 99 Downloads

Abstract

In the framework of an incomplete financial market where the stock price dynamics are modeled by a continuous semimartingale (not necessarily Markovian), an explicit second-order expansion formula for the power investor’s value function—seen as a function of the underlying market price of risk process—is provided. This allows us to provide first-order approximations of the optimal primal and dual controls. Two specific calibrated numerical examples illustrating the accuracy of the method are also given.

Keywords

Continuous semimartingales Second-order expansion Incomplete markets Power utility Convex duality Optimal investment 

Mathematics Subject Classification (2010)

91G10 91G80 60K35 

JEL Classification

C61 G11 

Notes

Acknowledgements

The authors would like to thank the anonymous referees, the anonymous Associate Editor, the Editor Martin Schweizer, Milica Čudina, Claus Munk, Mihai Sîrbu, and Kim Weston for useful comments.

During the preparation of this work, the first author has been supported by the National Science Foundation under Grant No. DMS-1411809 (2014–2017). The second author has been supported by the National Science Foundation under grant No. DMS-1600307 (2015–2018). The third author has been supported by the National Science Foundation under Grant No. DMS-1107465 (2012–2017) and Grant No. DMS-1516165 (2015–2018). Any opinions, findings and conclusions or recommendations expressed in this material are those of the author(s) and do not necessarily reflect the views of the National Science Foundation (NSF).

References

  1. 1.
    Altarovici, A., Muhle-Karbe, J., Soner, H.M.: Asymptotics for fixed transaction costs. Finance Stoch. 19, 363–414 (2015) MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Bick, B., Kraft, H., Munk, C.: Solving constrained consumption-investment problems by simulation of artificial market strategies. Manag. Sci. 59, 485–503 (2013) CrossRefGoogle Scholar
  3. 3.
    Brandt, M.W., Goyal, A., Santa-Clara, P., Stroud, J.R.: A simulation approach to dynamic portfolio choice with an application to learning about return predictability. Rev. Financ. Stud. 18, 831–873 (2005) CrossRefGoogle Scholar
  4. 4.
    Campbell, J.Y.: Intertemporal asset pricing without consumption data. Am. Econ. Rev. LXXXIII, 487–512 (1993) Google Scholar
  5. 5.
    Campbell, J.Y., Viceira, L.M.: Consumption and portfolio decisions when expected returns are time varying. Q. J. Econ. 114, 433–495 (1999) CrossRefMATHGoogle Scholar
  6. 6.
    Cannarsa, P., Sinestrari, C.: Semiconcave Functions, Hamilton–Jacobi Equations, and Optimal Control. Progress in Nonlinear Differential Equations and their Applications, vol. 58. Birkhäuser Boston, Boston (2004) MATHGoogle Scholar
  7. 7.
    Chacko, G., Viceira, L.M.: Dynamic consumption and portfolio choice with stochastic volatility in incomplete markets. Rev. Financ. Stud. 18, 1369–1402 (2005) CrossRefGoogle Scholar
  8. 8.
    Cheridito, P., Filipović, D., Kimmel, R.L.: Market price of risk specifications for affine models: theory and evidence. J. Financ. Econ. 83, 123–170 (2007) CrossRefGoogle Scholar
  9. 9.
    Cox, J.C., Huang, C.F.: Optimal consumption and portfolio policies when asset prices follow a diffusion process. J. Econ. Theory 49, 33–83 (1989) MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Cvitanić, J., Goukasian, L., Zapatero, F.: Monte Carlo computation of optimal portfolios in complete markets. J. Econ. Dyn. Control 27, 971–986 (2003) MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Davis, M.H.A.: Optimal hedging with basis risk. In: Kabanov, Yu., et al. (eds.) From Stochastic Calculus to Mathematical Finance. The Shiryaev Festschrift, pp. 169–187. Springer, Berlin (2006) CrossRefGoogle Scholar
  12. 12.
    Detemple, J.B., Garcia, R., Rindisbacher, M.: A Monte Carlo method for optimal portfolio. J. Finance LVIII, 401–446 (2003) CrossRefGoogle Scholar
  13. 13.
    Guasoni, P., Robertson, S.: Static fund separation of long-term investments. Math. Finance 25, 789–826 (2015) MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Haugh, M.B., Kogan, L., Wang, J.: Evaluating portfolio policies: a duality approach. Oper. Res. 54, 405–418 (2006) MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Henderson, V.: Valuation of claims on nontraded assets using utility maximization. Math. Finance 12, 351–373 (2002) MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Herrmann, S., Muhle-Karbe, J., Seifried, F.T.: Hedging with small uncertainty aversion. Finance Stoch. 21, 1–64 (2017) MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Hurd, T., Kuznetsov, A.: Explicit formulas for Laplace transforms of stochastic integrals. Markov Process. Relat. Fields 14, 277–290 (2008) MathSciNetMATHGoogle Scholar
  18. 18.
    Kallsen, J., Muhle-Karbe, J.: Option pricing and hedging with small transaction costs. Math. Finance 25, 702–723 (2015) MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Karatzas, I., Kardaras, C.: The numéraire portfolio in semimartingale financial models. Finance Stoch. 11, 447–493 (2007) MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Karatzas, I., Lehoczky, J.P., Shreve, S.E.: Optimal portfolio and consumption decisions for a “small” investor on a finite horizon. SIAM J. Control Optim. 25, 1557–1586 (1987) MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Karatzas, I., Lehoczky, J.P., Shreve, S.E., Xu, G.L.: Martingale and duality methods for utility maximization in an incomplete market. SIAM J. Control Optim. 29, 702–730 (1991) MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Karatzas, I., Shreve, S.E.: Methods of Mathematical Finance, 1st edn. Applications of Mathematics (New York), vol. 39. Springer, New York (1998) CrossRefMATHGoogle Scholar
  23. 23.
    Kim, T.S., Omberg, E.: Dynamic nonmyopic portfolio behavior. Rev. Financ. Stud. 9, 141–161 (1996) CrossRefGoogle Scholar
  24. 24.
    Kogan, L., Uppal, R.: Risk aversion and optimal policies in partial and general equilibrium economies. Working paper (2001). Available online at http://www.nber.org/papers/w8609
  25. 25.
    Kraft, H.: Optimal portfolios and Heston’s stochastic volatility model: an explicit solution for power utility. Quant. Finance 5, 303–313 (2005) MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    Kraft, H., Seiferling, T., Seifried, F.T.: Optimal consumption and investment with Epstein–Zin recursive utility. Finance Stoch. 21, 187–226 (2017) MathSciNetCrossRefMATHGoogle Scholar
  27. 27.
    Kramkov, D., Schachermayer, W.: The asymptotic elasticity of utility functions and optimal investment in incomplete markets. Ann. Appl. Probab. 9, 904–950 (1999) MathSciNetCrossRefMATHGoogle Scholar
  28. 28.
    Kramkov, D., Sîrbu, M.: On the two-times differentiability of the value functions in the problem of optimal investment in incomplete markets. Ann. Appl. Probab. 16, 1352–1384 (2006) MathSciNetCrossRefMATHGoogle Scholar
  29. 29.
    Kramkov, D., Sîrbu, M.: Sensitivity analysis of utility-based prices and risk-tolerance wealth processes. Ann. Appl. Probab. 16, 2140–2194 (2006) MathSciNetCrossRefMATHGoogle Scholar
  30. 30.
    Larsen, K.: A note on the existence of the power investor’s optimizer. Finance Stoch. 15, 183–190 (2011) MathSciNetCrossRefMATHGoogle Scholar
  31. 31.
    Larsen, K., Žitković, G.: Stability of utility-maximization in incomplete markets. Stoch. Process. Appl. 117, 1642–1662 (2007) MathSciNetCrossRefMATHGoogle Scholar
  32. 32.
    Larsen, L., Munk, C.: The costs of suboptimal dynamic asset allocation: general results and applications to interest rate risk, stock volatility risk, and growth/value tilts. J. Econ. Dyn. Control 36, 266–293 (2012) MathSciNetCrossRefMATHGoogle Scholar
  33. 33.
    Liu, J.: Portfolio selection in stochastic environments. Rev. Financ. Stud. 20, 1–39 (2007) CrossRefGoogle Scholar
  34. 34.
    Monoyios, M.: Malliavin calculus method for asymptotic expansion of dual control problems. SIAM J. Financ. Math. 4, 884–915 (2013) MathSciNetCrossRefMATHGoogle Scholar
  35. 35.
    Mostovyi, O.: Necessary and sufficient conditions in the problem of optimal investment with intermediate consumption. Finance Stoch. 19, 135–159 (2015) MathSciNetCrossRefMATHGoogle Scholar
  36. 36.
    Munk, C.: Financial Asset Pricing Theory, vol. 6. Oxford University Press, London (2013) CrossRefGoogle Scholar
  37. 37.
    Oliver, H.W.: The exact Peano derivative. Trans. Am. Math. Soc. 76, 444–456 (1954) MathSciNetCrossRefMATHGoogle Scholar
  38. 38.
    Rogers, L.C.G.: The relaxed investor and parameter uncertainty. Finance Stoch. 5, 131–154 (2001) MathSciNetCrossRefMATHGoogle Scholar
  39. 39.
    Szpiro, G.G.: Measuring risk aversion: an alternative approach. Rev. Econ. Stat. 68, 156–159 (1986) CrossRefGoogle Scholar
  40. 40.
    Wachter, J.: Portfolio and consumption decisions under mean-reverting returns: an exact solution for complete markets. J. Financ. Quant. Anal. 37, 63–91 (2002) CrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2017

Authors and Affiliations

  • Kasper Larsen
    • 1
  • Oleksii Mostovyi
    • 2
  • Gordan Žitković
    • 3
  1. 1.Department of MathematicsRutgers UniversityPiscatawayUSA
  2. 2.Department of MathematicsUniversity of ConnecticutStorrsUSA
  3. 3.Department of MathematicsUniversity of Texas at AustinAustinUSA

Personalised recommendations